Alert archive / Nevada / Special Weather Statements in 2014

Special Weather Statement, NWS Elko, NV

August 6, 2014

NWS Elko, NV issued this special weather statement at Aug 6, 2014, 12:20 PM PDT. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2014, 12:20 PM PDT (19:20 UTC)
Expired
Aug 6, 2014, 1:00 PM PDT
In force
40 min
Issued by
NWS Elko, NV

The radar

The Elko radar (KLRX), 189 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

468 
WWUS85 KLKN 061920
SPSLKN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1220 PM PDT WED AUG 6 2014

NVZ040-062000-
NORTHWESTERN NYE COUNTY NV-
1220 PM PDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE COUNTY UNTIL 100
PM PDT...

AT 1218 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES SOUTHWEST OF KINGSTON...MOVING EAST AT
5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN NYE COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3915 11714 3897 11710 3896 11734 3911 11737
TIME...MOT...LOC 1919Z 259DEG 3KT 3904 11725

$$

JR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:00 AM PDT, 10 hours 20 minutes earlier.

Area forecast discussion, Aug 6, 2:00 AM PDT, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
200 AM PDT WED AUG 6 2014

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS NEVADA
THROUGH WEDNESDAY EVENING...WITH ADDITIONAL FLOODING MOST LIKELY
ACROSS NORTHERN AND NORTHWEST NEVADA. DRIER AIR WILL RESULT IN
REDUCED THUNDERSTORM COVERAGE THURSDAY. MUCH DRIER WEATHER WILL
RETURN TO NEVADA THIS WEEKEND AND NEXT WEEK.

&&

.SHORT TERM...TODAY AND THURSDAY.

UPPER LOW/TROUGH OVER NEVADA HAS INTERACTED WITH RICH MONSOON
MOISTURE TO PRODUCE SIGNIFICANT FLOODING ACROSS NEVADA OVER THE
PAST 12 HOURS. WIDESPREAD WRAPAROUND RAIN CONTINUES ACROSS NW ELKO
COUNTY EARLY THIS MORNING, ROTATING SOUTH FROM IDAHO AROUND THE
WEAK UPPER LOW. THIS RAIN IS EXPECTED TO CONTINUE THROUGH MUCH OF
WEDNESDAY, ADDING TO THE 2-4 INCHES THAT HAS ALREADY FALLEN. AS
SUCH, EXTENDED THE FLOOD WARNING THROUGH AT LEAST NOON FOR OWHYEE,
MOUNTAIN CITY, JARBIDGE, WILDHORSE AREAS. ROCK/MUD SLIDES WILL BE
POSSIBLE ACROSS NORTHERN ELKO COUNTY THROUGH THE DAY AS PERSISTENT
RAIN FALLS ON SATURATED SOILS.

EXTREMELY UNUSUAL AUGUST FOG WILL BE FOUND IN SOME VALLEYS THROUGH
SUNRISE. ELKO AIRPORT REPORTING 1/2 MILE IN DENSE FOG AT 1 AM.
WITH THE ABNORMALLY MOIST BOUNDARY LAYER AND SOME CLEARING, WILL
MENTION PATCHY FOG THIS MORNING.

SYNOPTIC PATTERN THAT HAS RESULTED IN THE FLOODING WILL BEGIN TO
FRACTURE TODAY, WITH THE UPPER LOW WEAKENING AND THE QUALITY OF
THE MONSOON MOISTURE DEGRADING. THAT SAID, PW REMAINS SUFFICIENTLY
HIGH TO PRODUCE LOCALLY HEAVY RAIN FROM ANY CONVECTION THROUGH
THIS EVENING, ESPECIALLY ACROSS NW NEVADA. GFS SOUNDINGS FOR
WINNEMUCCA THIS AFTERNOON ARE STILL LOADED WITH MOISTURE, PW NEAR
1 INCH, AND QUITE UNSTABLE WITH LIFTED INDEX TO -4. GFS
INSTABILITY FIELDS ARE ALSO QUITE EXTENSIVE, WITH LIFTED INDEX OF
-2 TO -3C ACROSS NORTHERN NEVADA THIS AFTERNOON AND EVENING. NAM
SUGGESTS RAIN WILL BE WIDESPREAD ACROSS NORTHERN NEVADA INTO EARLY
AFTERNOON, FOLLOWED BY SCATTERED TO NUMEROUS THUNDERSTORMS ALONG
AN AUSTIN-EUREKA-RUBY MOUNTAINS-WENDOVER LINE BY 5 PM. GIVEN THESE
PARAMETERS, THE FACT THAT THE SOILS ARE SATURATED IN MANY AREAS,
AND THE PUBLIC AWARENESS OF FLOODING IS VERY HIGH RIGHT NOW AFTER
YESTERDAY, ELECTED TO ISSUE ANOTHER FLASH FLOOD WATCH FROM NOON TO
8 PM FOR ONE MORE DAY. THIS FLASH FLOOD WATCH DOES NOT INCLUDE NYE
AND WHITE PINE COUNTIES WHERE DRIER AIR WILL BE MUCH QUICKER IN
SQUASHING CONVECTION. IN FACT, GFS SHOWS IMPRESSIVE DRYING OVER
NYE COUNTY WITH PW PLUNGING TO 0.25 INCH EAST OF TONOPAH THIS
AFTERNOON. TEMPERATURES AGAIN TODAY WELL BELOW AUGUST NORMALS,
WITH MOST VALLEYS STUCK IN THE 70S, EVEN COOLER THAN THAT
BENEATH THE PERSISTENT RAIN ACROSS NORTHERN ELKO COUNTY.

THURSDAY...UPPER LOW FINALLY DRIFTS EASTWARD, CENTERING OVER THE
GREAT SALT LAKE BY 5 PM. ATMOSPHERE DRIES SIGNIFICANTLY, WITH PW
FALLING TO THE 0.50-0.70 RANGE. WITH RAINFALL EFFICIENCY FROM
CONVECTION MUCH REDUCED, HAVE HIGH CONFIDENCE THAT A FLASH FLOOD
WATCH WILL NOT BE NEEDED THURSDAY. MARGINAL MOISTURE AND
INSTABILITY WILL PERSIST ACROSS EASTERN NEVADA BEHIND THE UTAH
TROUGH, SO CONTINUED A MENTION OF ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS EASTERN NEVADA THURSDAY. HIGHEST COVERAGE
WILL BE ACROSS ELKO COUNTY, BUT COVERAGE WILL BE MUCH LESS THAN
SEEN ON PREVIOUS DAYS. WITH THE DECREASE IN CLOUDS AND RAIN,
TEMPERATURES WILL RESPOND WITH SEVERAL DEGREES OF WARMING
THURSDAY, WITH MANY VALLEYS BACK IN THE LOW TO MID 80S.

TURNER

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. MODELS DRIER
WITH LATEST MODEL RUN FOR THE EASTERN ZONES. MODELS IN AGREEMENT
WITH A SHORT WAVE ALONG THE WEST COAST THURSDAY NIGHT INTO
FRIDAY. SHOULD BE ENOUGH INSTABILITY AND MOISTURE FOR
THUNDERSTORMS OVER THE NORTHERN ZONES FRIDAY...WHILE DRIER AIR
GETS PUSHED INTO THE SOUTHERN ZONES. MODELS INDICATE LINGERING
PRECIP MAINLY ALONG THE ID-NV BORDER FRIDAY NIGHT. CONFIDENCE LOW
IN MODELS THERE AFTER. GFS STRONGEST WITH UPPER LOW OVER SOUTHERN
OREGON SATURDAY MORNING ...WHILE EC WEAKENS THE SHORTWAVE. BY
SATURDAY MORNING EC AND GFS QUITE DIFFERENT. EC KEEPS WETTER
PATTERN OVER THE CWA WHILE GFS AND THE GEM DRIES OUT THE EASTERN
ZONES. HAVE LEANED TOWARD THE GFS KEEPING MOST OF THE SHOWERS IN
THE WESTERN ZONES NEXT WEEKEND. BY MONDAY...DRIER AIR MOVES IN
MOST OF THE CWA. HOWEVER...DEPENDING WHERE THE FINAL POSITION OF
THE UPPER LOW ENDS UP...EXTREME WESTERN HUMBOLDT COUNTY MAY HAVE
ISOLATED THUNDERSTORMS. MODELS ALL DIFFERENT TUESDAY SO HAVE KEPT
DAY 6 AND 7 DRY AT THIS TIME.  JH

&&

.AVIATION...AREAS OF MORNING FOG AT KEKO AND KWMC AS SKIES CLEAR
SOME AND PLENTY OF MOISTURE AVAILABLE...REDUCING VISIBILITIES TO
NEAR 1/2 MILE AT TIMES. FOG IS EXPECTED TO DISSIPATE LATER THIS
MORNING AS SHOWERS AND THUNDERSTORMS RETURN BY THE AFTERNOON.
CONDITIONS WILL DROP TO MVFR UNDER THE HEAVIER SHOWERS. ACROSS
CENTRAL NV ISOLATED SHOWERS AND THUNDERSTORMS COULD IMPACT THE KELY
TERMINAL THROUGH 03Z. KTPH WILL BE VFR AS SKIES CLEAR.  JH

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS WILL REDEVELOP ACROSS
NORTHERN AND NW NEVADA THIS AFTERNOON AND EVENING, WITH LAL OF 4.
WIDESPREAD STRATIFORM RAIN ACROSS NORTHERN ELKO COUNTY WITH HIGH
CWRS. EXPECT PW TO REMAIN SUFFICIENTLY HIGH TO KEEP MOST STORMS
WET ACROSS ELKO/HUMBOLDT COUNTIES. MOISTURE DECREASES SHARPLY
ACROSS NYE AND WHITE PINE COUNTIES THIS AFTERNOON, WITH PW FALLING
TO LESS THAN 0.50 INCH. RAINFALL FROM STORMS ACROSS FWZ 455 AND
457 WILL BE MUCH LESS EFFICIENT THAN SEEN PREVIOUS DAYS, WITH SOME
DRY LIGHTNING STRIKES PLAUSIBLE. VERY WET FUELS WILL MINIMIZE THE
NEW FIRE IGNITION RISK.

THURSDAY...MOISTURE DECREASES FURTHER FOR ALL FWZ, WITH ONLY
ISOLATED TO SCATTERED THUNDERSTORMS PERSISTING ACROSS EASTERN FWZ.
AGAIN, WITH RAINFALL EFFICIENCY DECREASING, DRY LIGHTING STRIKE
WILL BE INCREASING, BUT WITH WET FUELS, CONCERN IS MINIMAL.

TURNER

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR
HUMBOLDT COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY
AND NORTHERN EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT
RANGE...SOUTH CENTRAL ELKO COUNTY...SOUTHERN LANDER COUNTY AND
SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY.

&&

99/87/87/99

In the hours before

Local storm report, Aug 6, 12:03 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1203 PM PDT WED AUG 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     FLASH FLOOD      NW TONOPAH              38.07N 117.24W
08/05/2014                   NYE                NV   PUBLIC

            REPORT RELAYED THROUGH SOCIAL MEDIA OF MAIN STREET IN
            TONOPAH SHUT DOWN FROM FLASH FLOODING AND FLOOD DEBRIS.

0800 PM     FLASH FLOOD      21 ESE HICKISON SUMMIT  39.33N 116.36W
08/05/2014                   EUREKA             NV   DEPT OF HIGHWAYS

            NDOT REPORTS SIGNIFICANT FLASH FLOODING IN WILLOW CREEK
            CANYON FROM WALL TO WALL. ALSO INDIAN CREEK AND SNOWBALL
            CREEK HAD REPORTS OF FLASH FLOODING. DAMAGE TO THE ROADS
            WERE ALSO NOTED AROUND RANCHES IN THE VALLEY.

0925 PM     FLASH FLOOD      18 NNW DUCKWATER        39.18N 115.85W
08/05/2014                   WHITE PINE         NV   DEPT OF HIGHWAYS

            NDOT REPORTED FLASH FLOODING ON DUCKWATER ROAD IN WHITE
            PINE COUNTY NEAR POGUES STATION. TIME ESTIMATED BASED OFF
            RADAR.

0900 AM     FLOOD            1 ENE CHARLESTON        41.67N 115.51W
08/06/2014                   ELKO               NV   CO-OP OBSERVER

            HEAVY RAIN OF 0.53 INCHES PREVIOUS 24-HR. FLOODING DURING
            OBSERVATION WITH MUD EVERYWHERE. ROADS ARE IMPASSABLE
            WITH VEHICLES STUCK.

1008 AM     FLOOD            10 SSE MOUNTAIN CITY    41.71N 115.88W
08/06/2014                   ELKO               NV   DEPT OF HIGHWAYS

            NDOT REPORTS CONTINOUS ROCKS ARE FALLING IN WILD HORSE
            CANYON. THE ROCKS AND DEBRIS ARE BIG ENOUGH TO CAUSE ROAD
            HAZARDS AND ARE BEING REMOVED.

&&

JRM
Local storm report, Aug 6, 12:04 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ELKO NV
1204 PM PDT WED AUG 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     FLASH FLOOD      NW TONOPAH              38.07N 117.24W
08/05/2014                   NYE                NV   PUBLIC

            REPORT RELAYED THROUGH SOCIAL MEDIA OF MAIN STREET IN
            TONOPAH SHUT DOWN FROM FLASH FLOODING AND FLOOD DEBRIS.

&&

JRM
Special weather statement, Aug 6, 12:20 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1220 PM PDT WED AUG 6 2014

NVZ040-062000-
NORTHWESTERN NYE COUNTY NV-
1220 PM PDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE COUNTY UNTIL 100
PM PDT...

AT 1218 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES SOUTHWEST OF KINGSTON...MOVING EAST AT
5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN NYE COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3915 11714 3897 11710 3896 11734 3911 11737
TIME...MOT...LOC 1919Z 259DEG 3KT 3904 11725

JR

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:01 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 5, 5:08 PM PDTFlash Flood WarningLKNElko3 hr
Aug 5, 5:54 PM PDTAreal Flood AdvisoryLKNNye3 hr
Aug 5, 6:42 PM PDTAreal Flood WarningLKNElko, Humboldt18 hr
Aug 5, 6:48 PM PDTAreal Flood AdvisoryLKNEureka, Lander3 hr
Aug 5, 6:53 PM PDTSpecial Weather StatementLKN52 min
Aug 5, 7:17 PM PDTFlash Flood WarningLKNNye3 hr
Aug 5, 7:30 PM PDTFlash Flood WarningLKNEureka, Lander3 hr
Aug 5, 8:02 PM PDTSevere Thunderstorm WarningLKNEureka, White Pine43 min
Aug 5, 8:07 PM PDTSevere Thunderstorm WarningLKNEureka, Nye, White Pine38 min
Aug 5, 8:19 PM PDTFlash Flood WarningLKNEureka, Nye, White Pine3 hr
Aug 5, 8:40 PM PDTSevere Thunderstorm WarningLKNEureka, Nye, White Pine50 min
Aug 5, 9:25 PM PDTSpecial Weather StatementLKNWhite Pine65 min
Aug 5, 10:06 PM PDTFlash Flood WarningLKNNye3 hr
Aug 5, 10:11 PM PDTSpecial Weather StatementLKNWhite Pine64 min
Aug 5, 10:46 PM PDTSpecial Weather StatementLKNWhite Pine59 min
Aug 5, 11:00 PM PDTSevere Thunderstorm WarningLKNWhite Pine30 min
Aug 6, 2:00 AM PDTFlash Flood WatchLKNElko, Eureka, Humboldt, Lander, White Pine18 hr
Aug 6, 11:57 AM PDTFlash Flood WarningLKNEureka6 hr
Aug 6, 12:46 PM PDTAreal Flood WarningLKNElko, Humboldt12 hr
Aug 6, 12:46 PM PDTSpecial Weather StatementLKN29 min
Aug 6, 1:30 PM PDTSpecial Weather StatementLKN30 min
Aug 6, 1:47 PM PDTSpecial Weather StatementLKN43 min
Aug 6, 2:04 PM PDTSpecial Weather StatementLKN41 min
Aug 6, 2:26 PM PDTSpecial Weather StatementLKNEureka49 min
Aug 6, 2:29 PM PDTSpecial Weather StatementLKN46 min
Aug 6, 2:45 PM PDTSevere Thunderstorm WarningLKNEureka, White Pine45 min
Aug 6, 2:46 PM PDTSpecial Weather StatementLKN59 min
Aug 6, 3:07 PM PDTFlash Flood WarningLKNEureka, White Pine3 hr
Aug 6, 3:15 PM PDTSevere Thunderstorm WarningLKNElko, White Pine45 min
Aug 6, 3:25 PM PDTSpecial Weather StatementLKNLander50 min
Aug 6, 3:28 PM PDTSpecial Weather StatementLKNEureka47 min
Aug 6, 3:29 PM PDTSevere Thunderstorm WarningLKNEureka, White Pine46 min
Aug 6, 3:33 PM PDTSevere Thunderstorm WarningLKNEureka, White Pine42 min
Aug 6, 3:49 PM PDTFlash Flood WarningLKNElko, White Pine4 hr
Aug 6, 3:54 PM PDTSpecial Weather StatementLKN66 min
Aug 6, 3:54 PM PDTSevere Thunderstorm WarningLKNWhite Pine26 min
Aug 6, 3:57 PM PDTSevere Thunderstorm WarningLKNEureka, Lander48 min
Aug 6, 4:01 PM PDTSevere Thunderstorm WarningLKNElko59 min
Aug 6, 4:09 PM PDTSpecial Weather StatementLKN36 min
Aug 6, 4:27 PM PDTSpecial Weather StatementLKN33 min

Nearby

Special Weather Statements in Nevada, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.